LOS ANGELES – People who take the acne medication isotretinoin — perhaps best known by the brand name Accutane — have a slightly higher risk of suicide than people who don’t take the medication. However, the excess risk is most likely due to having severe acne, not because the drug causes psychiatric problems.

Researchers from the Karolinska Institute in Sweden analyzed data from people who had taken isotretinoin from 1980 to 1989 and identified suicide attempts and deaths through 2001.

There were 128 suicide attempts among 5,756 patients. Suicide attempts began between one and three years before the drug was taken. The suicide risk was the highest within six months after treatment ended.

It’s possible that the increased suicide risk may be due to a patient’s despair that his or her social life did not improve after acne treatment, especially if the treatment was unsuccessful, the authors wrote.

“Many studies have shown that acne in itself has a negative psychological impact. For example, in line with our findings, severe acne has been shown to be associated with suicidal behavior,” they wrote in the study, published Thursday in the British Medical Journal.

A study published in September also concluded that it is severe acne, not the medication, that may increase mental health problems. That paper appeared in the Journal of Investigative Dermatology.